Vermont, 2005

Flood in Vermont, April 3, 2005

April 3, 2005 · NWS BTV · 1 event in 1 county or zone

A storm system moved from Pennsylvania on April 2nd into New York State on April 3rd. Warmer air, rainfall and melting snow resulted in rising river levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved from Pennsylvania on April 2nd into New York State on April 3rd. Warmer air, rainfall and melting snow resulted in rising river levels. Minor flooding resulted in fields and low lying areas between Lyndonville and St Johnsbury. The Passumpsic River crested at 15 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 3, 8:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 3, 8:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
930 AM EDT SUN APR 3 2005

.SHORT TERM...
WILL BE UPDATING ZONES THIS MORNING TO ADJUST TEMPS AROUND CWA. ALSO
WILL UPDATE TO ADJUST FOR FOR PRECIP/POPS OVER CWA. DRY SLOT HAS
FORMED TO OUR SOUTH AS SEEN ON SAT PICS...KEEPING PARTS OF CWA
NEARLY PRECIP-FREE AT LEAST THRU MORNING HRS...UNTIL SFC LOW MVS
MORE TO THE NORTH. OUTER BAND OF PRECIP WORKING INTO NORETHERN
PORTIONS OF CWA ATTM...BUT MOST OF THIS BASED ON RADAR TRENDS LOOKS
ONLY TO CLIP NE VT. NO OTHER CHANGES PLANNED. FLOOD WATCH REMAINS IN
EFFECT.
&&

JN

&&

.PREVIOUS DISCUSSION FROM 537 AM...
.SYNOPSIS...
STORM SYS TO MOVE UP ACRS NY STATE TODAY...THEN ACRS THE FA TONITE...
AND THEN TO THE NE OF THE FA ON MON/MON NITE. HI PRESS RIDGE TO MOVE
ACRS THE GREAT LKS REGION ON MON/MON NITE AND THEN INTO THE FA ON
TUE.

.SHORT TERM (TODAY THROUGH TUESDAY)...
WK H85 CAA TO TAKE PLACE ACRS THE FA TODAY THRU TUE. H85 TEMPS TO GO
NEGATIVE ACRS THE FA BETWEEN 18Z TODAY AND 00Z TONITE. LOW-LVL MSTR
TO CONT TO AFFECT THE FA THROUGHOUT THE SHORT-TERM PERIOD. LOW-LVL
LAPSE RATES TO BE HI ACRS THE FA TODAY AND ON MON AFTERNOON. SOME
MID-LVL MSTR TO AFFECT THE FA TODAY THRU MON NITE. REGIONAL GPS IPW
SITES SHOWED VALUES OF AROUND AN INCH EARLIER. PW VALUES TO BE AOB
0.5 ACRS THE FA TODAY THRU TUE. WWE SN GRAPHICS SHOW AOB 3 ACRS THE
FA ON DAY 2.

BUFCAN/88D MOSAIC SHOWS SOME PCPN MOVING UP ACRS THE FA FROM THE S-SE
ATTM. OCNL PCPN EXPECTED TO CONT ACRS THE FA FOR MUCH OF TODAY THRU
AT LEAST MON. PCPN EXPECTED TO BECOME MORE SHOWERY WITH TIME THOUGH.
THERE STILL LOOKS TO BE A GOOD CHC AT SEEING SOME MOSTLY ELEVATION SN
ACRS THE FA TONITE AND ON MON...THEN ANY PCPN LINGERING ACRS THE FA
ON MON NITE SHOULD GO OVER TO ALL SHSN BEFORE TAPERING OFF. THIS
THINKING JIVES PRETTY WELL WITH THE LATEST GFS BUFR DATA. WILL OPT TO
KEEP ANY SN ACCUMULATIONS IN THE FCST BLW ADVISORY CRITERIA FOR
NOW...BUT LATER SHIFTS WILL NEED TO KEEP AN EYE ON THIS. SOME
LINGERING PCPN ACRS NE VT STILL A GOOD BET EARLY ON TUE AS WELL.

HAVE KEPT MUCH OF THE GOING FCST INTACT BASED ON ABOVE THINKING AND
TIME CONSTRAINTS CAUSED BY ONGOING WX AND THE EST-->EDT TIME CHANGE.
NO CHANGES TO TEMPS/WINDS EXCEPT BASED ON SOME OBSERVED MESONET
DATA.

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
NO CHANGES TO THE GOING FCST.

ALL PRODUCTS ALREADY ISSUED. LATER...

.AVIATION...
BREEZY/WINDY CONDS THRU 15Z WITH SFC WNDS GUSTING TO 25KTS BUT UP TO
50 KTS AOA 3K. MVFR-IFR CONDS DUE TO CIGS WITH AREAS OF RAIN TIL
12Z...THEN VFR-MVFR DUE TO CIGS BTWN 12-22Z BFR MORE NUMEROUS SHRA
ACTVTY THEREAFTER (WITH MVFR AND ISOLATED IFR CONDS).

.HYDROLOGY...
24-HR QPE THRU 09Z TONITE ACRS THE FA LOOKS TO BE AS LITTLE AS AROUND
0.5 TO AS MUCH AS MAYBE 2. MAX ADDITIONAL QPF ACRS THE FA THRU 00Z
MON EXPECTED TO BE BLW 0.7. THIS JIVES PRETTY WELL WITH THE LATEST
NERFC QPS. HAVE CANCELLED THE GOING FFA ACRS THE ST LAW VLY BASED ON
EXPECTED QPF FOR THE REST OF THE EVENT. LATER SHIFTS WILL NEED TO
KEEP AN EYE ON AT LEAST JONV1 AND CENV1 FOR POSSIBLE FLOOD PROBLEMS.
BOTH AREAS HAVE BEEN ADDRESSED WITH THE LATEST THINKING IN AN FLS.
WILL TAKE A CLOSER LOOK AT THE HYDRO SITUATION AND UPDATE ANY GOING
PRODUCTS BY 12Z TODAY.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH FOR VTZ002>012-016>019 UNTIL 8 PM SUNDAY.
NY...FLOOD WATCH FOR NYZ028>031-034-035 UNTIL 8 PM SUNDAY.
&&

SYNOPSIS/SHORT TERM/LONG TERM...MURRAY
AVIATION...SLW
HYDROLOGY...SFH/MURRAY
Hazardous weather outlook, Apr 3, 4:52 AM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
552 AM EDT SUN APR 3 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-040947-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
552 AM EDT SUN APR 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

A STORM SYSTEM OVER SOUTHEAST NEW YORK WILL MOVE SLOWLY NORTHEAST.
PERIODS OF RAIN TODAY WILL CONTINUE WITH SNOW MELT TO RESULT IN RISES
ON AREA RIVERS. THUS A FLOOD WATCH CONTINUES INTO THIS EVENING
FOR MOST OF VERMONT AND ALL OF NORTHERN NEW YORK EXCEPT THE ST
LAWRENCE VALLEY. DETAILS ARE IN ALBFFABTV.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

RAIN AND SNOW SHOWERS COULD RESULT IN AN INCH OR TWO OF SNOW
ESPECIALLY OVER THE HIGHER TERRAIN THROUGH MONDAY NIGHT. RIVER LEVELS
WILL SLOWLY RECEDE. OTHERWISE THERE WILL BE NO HAZARDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IF THERE ARE SIGNIFICANT RISES ON
AREA RIVERS TODAY OR HEAVY RAIN FALLS.

SFH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Caledonia

When
April 3, 1:00 PM EST to 8:00 PM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
44.483, -73.083

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448086.